Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 621, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 14, 2023, 6:49 PM CDT for Kay County, Noble County, Payne County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 14, 2023, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Kay County, OK, Noble County, OK, Payne County, OK
The radar
The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -168 m²/s²
- 0-3 km storm-relative helicity
- -100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WUUS54 KOUN 142349
SVROUN
OKC071-103-119-150030-
/O.NEW.KOUN.SV.W.0621.230714T2349Z-230715T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
649 PM CDT Fri Jul 14 2023
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
South central Kay County in northern Oklahoma...
Northeastern Noble County in northern Oklahoma...
North central Payne County in central Oklahoma...
* Until 730 PM CDT.
* At 649 PM CDT, a severe thunderstorm was located over Marland,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morrison, Glencoe, Red Rock, Marland, Sooner Lake, and Ceres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 9706 3660 9704 3659 9706 3658 9700
3660 9691 3658 9689 3655 9690 3653 9699
3651 9701 3651 9703 3633 9703 3633 9692
3625 9692 3624 9684 3615 9693 3649 9742
3671 9722
TIME...MOT...LOC 2349Z 295DEG 35KT 3656 9717
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
031 follow-up statement
245
WWUS54 KOUN 150004
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
704 PM CDT Fri Jul 14 2023
OKC071-119-150014-
/O.CAN.KOUN.SV.W.0621.000000T0000Z-230715T0030Z/
Kay OK-Payne OK-
704 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KAY AND NORTH
CENTRAL PAYNE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3658 9689 3655 9690 3655 9693 3654 9695
3653 9699 3651 9701 3651 9703 3628 9703
3640 9721 3659 9705 3658 9700 3660 9691
TIME...MOT...LOC 0004Z 304DEG 35KT 3647 9705
$$
OKC103-150030-
/O.CON.KOUN.SV.W.0621.000000T0000Z-230715T0030Z/
Noble OK-
704 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN NOBLE COUNTY...
At 704 PM CDT, a severe thunderstorm was located near Sooner Lake,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sooner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3658 9689 3655 9690 3655 9693 3654 9695
3653 9699 3651 9701 3651 9703 3628 9703
3640 9721 3659 9705 3658 9700 3660 9691
TIME...MOT...LOC 0004Z 304DEG 35KT 3647 9705
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:36 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 14, 6:36 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Fri Jul 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 333 PM CDT Fri Jul 14 2023
This morning, a mid-level shortwave was centered in the vicinity
of the WY/NE/CO/KS junction, per observed height falls on the 12Z
500mb RAOB chart. This feature is tracking slowly southeastward
into the central plains as a cold front pushes southward across
central Kansas. A line of strong to severe thunderstorms have
already developed along the front - extending just northeast of
Dodge City to near Salina to Lawrence. The outflow boundary, seen
on satellite/radar imagery over southwest Kansas, is estimated to
move into far northwest Oklahoma within the next few hours, would
expect thunderstorms to gradually develop westward along the front
as it propogates towards Oklahoma.
The cold front is expected to reach northern Oklahoma between
7-9PM and slowly move southward overnight with storms possibly
moving through the metro between 11PM - 1AM. The RAP and HRRR have
prog'd MLCAPE values over northern Oklahoma near 2000 to 4000
J/kg with 0-6 km shear near 25 knots currently, and shear is
forecast to increase to 40-50 knots by late evening. With
profiles showing substantial CAPE within the HGZ, large hail along
with damaging wind gusts are possible. There remains uncertainty
as to the strength of storms as they move into central Oklahoma.
We issued a Flood Watch for parts of central Oklahoma tonight as
morning models suggested 1 to 3 inches of localized rainfall in
areas that have already received 4 to 7 inches of rain within the
past 7 days.
Tomorrow is forecast to be much cooler and below-average, in fact.
Rain chances diminish by mid-morning.
Thompson
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 333 PM CDT Fri Jul 14 2023
A shortwave brings a chance of showers/storms to parts of the area
Saturday night, with below-average temperatures continuing on
Sunday. The heat returns Monday through mid-week as a strong upper
ridge advances towards the south-central plains. Although heat
index values are forecast to rise into the triple-digits
(beginning Monday), the good news is that dewpoints are forecast
to be lower than recent days (think 60's). Another front then
enters our area end of the week. This upcoming week looks dry. The
next best chance of rain/storms is Thursday night.
Thompson
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Jul 14 2023
Severe thunderstorms are ongoing just north of Woodward, and near
Ponca City. MVFR conditions are expected with storms as they are
forecast to move southward over the next few hours. Strong to
damaging wind gusts are expected with these storms. Uncertainty
remains on how far south these storms will reach before
dissipating.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 86 69 89 / 70 20 30 20
Hobart OK 69 87 67 90 / 20 20 30 20
Wichita Falls TX 75 93 72 94 / 10 10 30 20
Gage OK 66 87 65 89 / 60 10 30 10
Ponca City OK 68 89 68 91 / 70 10 10 10
Durant OK 76 92 73 91 / 20 20 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
018>020-024>032-036>038-040>042-044.
Flood Watch until 4 AM CDT Saturday for OKZ017>020-024>026-
028>032.
Excessive Heat Warning until 9 PM CDT this evening for OKZ039-
043-045>048-050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...01Hazardous weather outlook, Jul 14, 3:59 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 359 PM CDT Fri Jul 14 2023 OKZ004>048-050>052-TXZ083>090-152100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 359 PM CDT Fri Jul 14 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms late this afternoon through late this evening across portions of northern Oklahoma, with a slight risk of severe thunderstorms further south late tonight into early Saturday morning near and south of the I-40 corridor. Large hail up to the size of golf balls will be possible before sunset across northern OK, but the main hazard will be damaging wind gusts up to 70 to 80 mph through tonight. .Heat... Triple digit heat index values are expected through the early evening across central and southern Oklahoma, and north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible on Saturday and Sunday, but the risk of severe weather currently looks to be low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 14, 5:17 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Fri Jul 14 2023
OKZ004-142245-
Harper OK-
517 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of central Harper
County through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Laverne, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3664 9981 3681 9986 3693 9945 3667 9937
TIME...MOT...LOC 2217Z 257DEG 21KT 3675 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special weather statement, Jul 14, 5:49 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Jul 14 2023
OKZ004-142330-
Harper OK-
549 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Harper
County through 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Laverne, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne, Buffalo, and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3661 9991 3679 9992 3685 9962 3660 9960
TIME...MOT...LOC 2249Z 266DEG 12KT 3671 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special weather statement, Jul 14, 6:35 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Fri Jul 14 2023
OKZ004-010-150015-
Woodward OK-Harper OK-
635 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern Harper
and north central Woodward Counties through 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Selman, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alabaster Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3680 9929 3679 9926 3679 9920 3678 9913
3676 9912 3654 9917 3669 9953 3683 9947
TIME...MOT...LOC 2335Z 283DEG 16KT 3673 9941
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 39 min |
| Jul 13, 7:40 PM CDT | Special Weather Statement | OUN | Jefferson | 35 min |
| Jul 13, 8:04 PM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| Jul 13, 8:40 PM CDT | Special Weather Statement | OUN | Cotton | 35 min |
| Jul 13, 8:46 PM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Jul 13, 8:50 PM CDT | Special Weather Statement | OUN | Tillman | 25 min |
| Jul 13, 8:51 PM CDT | Special Weather Statement | OUN | Caddo | 24 min |
| Jul 13, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 31 min |
| Jul 13, 9:02 PM CDT | Special Weather Statement | OUN | Canadian | 28 min |
| Jul 13, 9:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| Jul 13, 9:30 PM CDT | Special Weather Statement | OUN | Canadian | 30 min |
| Jul 13, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 43 min |
| Jul 13, 9:37 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 3 hr |
| Jul 13, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 40 min |
| Jul 13, 9:52 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Oklahoma | 4 hr |
| Jul 13, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Logan, Oklahoma | 42 min |
| Jul 13, 10:07 PM CDT | Special Weather Statement | OUN | Cotton | 38 min |
| Jul 13, 10:13 PM CDT | Flash Flood Warning | OUN | Canadian, Oklahoma | 3 hr |
| Jul 13, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Jul 13, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 30 min |
| Jul 13, 10:30 PM CDT | Areal Flood Advisory | OUN | Oklahoma | 3 hr |
| Jul 13, 10:32 PM CDT | Special Weather Statement | OUN | Tillman | 43 min |
| Jul 13, 10:38 PM CDT | Special Weather Statement | OUN | Comanche | 52 min |
| Jul 13, 10:39 PM CDT | Special Weather Statement | OUN | Lincoln | 36 min |
| Jul 13, 11:11 PM CDT | Special Weather Statement | OUN | Comanche, Cotton, Tillman | 34 min |
| Jul 13, 11:13 PM CDT | Special Weather Statement | OUN | Lincoln | 47 min |
| Jul 13, 11:29 PM CDT | Special Weather Statement | OUN | Tillman | 46 min |
| Jul 13, 11:37 PM CDT | Special Weather Statement | OUN | Stephens | 38 min |
| Jul 13, 11:45 PM CDT | Special Weather Statement | OUN | Comanche | 45 min |
| Jul 14, 12:05 AM CDT | Areal Flood Advisory | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 3 hr |
| Jul 14, 12:25 AM CDT | Special Weather Statement | OUN | Seminole | 35 min |
| Jul 14, 12:25 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jul 14, 12:41 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 64 min |
| Jul 14, 1:30 AM CDT | Special Weather Statement | OUN | Jackson | 60 min |
| Jul 14, 1:59 AM CDT | Special Weather Statement | OUN | Comanche, Tillman | 61 min |
| Jul 14, 3:13 AM CDT | Excessive Heat Warning | OUN | Atoka, Bryan, Carter, Coal, Jefferson, Johnston and 3 more | 18 hr |
| Jul 14, 8:09 AM CDT | River Flood Warning | OUN | Woodward | 5 days |
| Jul 14, 12:04 PM CDT | Flood Watch | OUN | Blaine, Canadian, Cleveland, Hughes, Kingfisher, Lincoln and 6 more | 16 hr |
| Jul 14, 2:06 PM CDT | River Flood Advisory | OUN | Dewey, Major, Woodward | 7 days |
| Jul 14, 2:07 PM CDT | River Flood Advisory | OUN | Pottawatomie, Seminole | 21 hr |
| Jul 14, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Kay | 59 min |
| Jul 14, 5:17 PM CDT | Special Weather Statement | OUN | Harper | 28 min |
| Jul 14, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 45 min |
| Jul 14, 5:49 PM CDT | Special Weather Statement | OUN | Harper | 41 min |
| Jul 14, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 49 min |
| Jul 14, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay, Noble | 49 min |
| Jul 14, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 43 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 46 min |
| Jul 14, 6:35 PM CDT | Special Weather Statement | OUN | Woodward | 40 min |
| Jul 14, 6:55 PM CDT | Special Weather Statement | OUN | Woods | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.